Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

August 28, 2013Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 28, 2013, 3:38 PM MDT for Tooele County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 3:38 PM MDT (21:38 UTC)
Expired
Aug 28, 2013, 4:15 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 116 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS55 KSLC 282138
SVRSLC
UTC045-282215-
/O.NEW.KSLC.SV.W.0027.130828T2138Z-130828T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WENDOVER...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WENDOVER.
  BONNEVILLE SALT FLATS.
  INTERSTATE 80 FROM THE NEVADA BORDER EAST TO MILE POST 25

THE AUTOMATED SENSOR AT THE WENDOVER AIRPORT RECORDED A GUST TO 79 
MPH AT 334 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4100 11340 4043 11342 4039 11404 4100 11405
TIME...MOT...LOC 2137Z 250DEG 18KT 4074 11397

$$

MPS
2 follow-up statements
569 
WWUS55 KSLC 282202
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT WED AUG 28 2013

UTC045-282215-
/O.CON.KSLC.SV.W.0027.000000T0000Z-130828T2215Z/
TOOELE UT-
402 PM MDT WED AUG 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN TOOELE COUNTY...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BONNEVILLE SALT
FLATS...OR ABOUT 10 MILES EAST OF WENDOVER...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BONNEVILLE SALT FLATS
  INTERSTATE 80 FROM THE NEVADA BORDER EAST TO MILE POST 25. 

THIS THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND GUSTS IN EXCESS 
OF 60 MPH. 

LAT...LON 4100 11340 4062 11341 4055 11404 4100 11405
TIME...MOT...LOC 2201Z 250DEG 18KT 4078 11382

$$

MPS
673 
WWUS55 KSLC 282214
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT WED AUG 28 2013

UTC045-282224-
/O.EXP.KSLC.SV.W.0027.000000T0000Z-130828T2215Z/
TOOELE UT-
414 PM MDT WED AUG 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOELE COUNTY
WILL EXPIRE AT 415 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4100 11340 4062 11341 4055 11404 4100 11405
TIME...MOT...LOC 2214Z 250DEG 18KT 4080 11374

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:30 AM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 28, 9:30 AM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT WED AUG 28 2013

.SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN
WEST TODAY AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE
REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH
BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF
NEXT WEEK.

&&

.DISCUSSION...MOSTLY SUNNY SKIES ARE IN PLACE ACROSS MUCH OF UTAH
AND SOUTHWEST WYOMING THIS MORNING...PERHAPS ONE OF THE SUNNIER
MORNINGS IN THE PAST WEEK. THE ONLY LOCATION WITH SIGNIFICANT
CLOUD COVER AS OF 15Z IS CENTRAL UTAH...WHICH APPEARS TO BE MOSTLY
MID- LEVEL CLOUDS LEFT OVER FROM YESTERDAYS CONVECTION. THE RIDGE
OF HIGH PRESSURE THAT HAS BEEN OVER THE CENTRAL CONUS WILL BEGIN
TO SPREAD WESTWARD TODAY...CREATING SOMEWHAT DRIER AND MORE STABLE
CONDITIONS OVER THE INTERMOUNTAIN WEST TODAY AND TOMORROW. THAT
SAID...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD STILL BE POSSIBLE TODAY...WITH INITIATION MOSTLY EXPECTED
OVER THE HIGHER TERRAIN.

SATELLITE AND SOUNDINGS INDICATE PRECIPITABLE WATER VALUES OF
GENERALLY 0.8 TO 1.1 INCHES OVER UTAH THIS MORNING...WITH LOWER
VALUES OF 0.4 TO 0.7 INCHES OVER COLORADO. THIS DRIER AIR IS
EXPECTED TO INTRUDE A BIT INTO UTAH OVER THE NEXT DAY OR
TWO...WITH THE GFS INDICATING PW VALUES LOWERING TO 0.7-0.9 INCHES
STATEWIDE BY 00Z FRIDAY. COMBINED WITH THE STRENGTHENING
RIDGE...COVERAGE OF THUNDERSTORMS SHOULD BE ON A DOWNWARD TREND
THROUGH THURSDAY.

IT SOUNDS LIKE MODELS HAVE BEEN SOMEWHAT INCONSISTENT ABOUT TIMING
THE RETURN OF MOISTURE FROM THE SOUTH IN THE LATTER HALF OF THE
FORECAST...PARTICULARLY OVER THE WEEKEND. CURRENTLY...BOTH THE GFS
AND ECMWF INDICATE DEEP MOISTURE RETURNING TO SOUTHERN UTAH
BEGINNING FRIDAY AND INTO THE WEEKEND...WITH THE NORTHERN HALF OF
THE CWA STAYING DRIER THROUGH THE WEEKEND. WILL SEE IF THE 12Z
MODELS HOLD ONTO THAT IDEA...POSSIBLY ALLOWING THAT SOLUTION TO
BE MORE HEAVILY LEANED UPON IN THE AFTERNOON PACKAGE.

ISSUED AN UPDATE THIS MORNING TO REDUCE CLOUD COVER ACROSS ALL BUT
CENTRAL UTAH...ELIMINATE MENTIONABLE POPS THROUGH THE MORNING
HOURS...AND INTRODUCE PATCHY FOG IN THE WASATCH MOUNTAIN VALLEYS.
THE FORECAST FOR THIS AFTERNOON LOOKS GOOD AND NO FURTHER UPDATES
ARE ANTICIPATED THIS MORNING.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS IMPACTING THE SLC TERMINAL THIS AFTERNOON...WITH
GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH
THE DAY...LIKELY BECOMING GUSTY BETWEEN 15Z AND 18Z. THAT
SAID...THERE IS A SLIGHT CHANCE OF A LAKE BREEZE...WHICH COULD
SWITCH WINDS TO NORTHWESTERLY BETWEEN 21Z AND 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT WED AUG 28 2013

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST.
BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED
WITH ANY STORMS WHICH DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED
THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST
FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 28, 3:09 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     DEBRIS FLOW      7 W HIAWATHA            39.51N 111.16W
08/28/2013                   EMERY              UT   UTILITY COMPANY

            DEBRIS FLOW REPORTED ALONG HUNTINGTON CREEK ORIGINATING
            FROM THE SEELEY BURN SCAR. UDOT REPORTED THAT SR-31 IN
            HUNTINGTON CANYON WAS CLOSED DUE TO A MUD SLIDE.

&&

HOSENFELD
Special weather statement, Aug 28, 3:15 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED AUG 28 2013

UTZ005-282200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
315 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOX ELDER
AND NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST WENDOVER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WENDOVER...
   BONNEVILLE SALT FLATS...
   INTERSTATE 80 FROM MILEPOST 1 TO MILEPOST 25

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4108 11374 4088 11355 4065 11405 4067 11406
      4088 11406
TIME...MOT...LOC 2114Z 235DEG 24KT 4074 11409

VERZELLA/SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:45 PM MDTAreal Flood AdvisorySLCUtah60 min
Aug 28, 12:13 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 28, 3:15 PM MDTSpecial Weather StatementSLC45 min
Aug 28, 4:57 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.